Alert archive / California / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 2, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jan 19, 2010, 2:24 PM PST for Orange County, Riverside County, San Diego County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 19, 2010, 2:24 PM PST (22:24 UTC)
- Expired
- Jan 19, 2010, 3:15 PM PST
- In force
- 51 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
Counties Orange County, CA, Riverside County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 54 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
651 WUUS56 KSGX 192224 SVRSGX CAC059-065-073-192315- /O.NEW.KSGX.SV.W.0002.100119T2224Z-100119T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 224 PM PST TUE JAN 19 2010 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ORANGE COUNTY IN SOUTHWEST CALIFORNIA... SOUTHWESTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA... THIS INCLUDES THE CITIES OF...TEMECULA...HEMET... NORTHWESTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 315 PM PST * AT 221 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PERRIS TO 13 MILES SOUTH OF LAKELAND VILLAGE...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF MORENO VALLEY TO 11 MILES EAST OF SAN CLEMENTE...AND MOVING SOUTHEAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MURRIETA BY 230 PM PST... HEMET...TEMECULA AND 8 MILES SOUTHWEST OF SAN JACINTO BY 240 PM PST... EAST HEMET AND 7 MILES SOUTHWEST OF VALLE VISTA BY 245 PM PST... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3383 11680 3331 11692 3348 11758 3381 11731 TIME...MOT...LOC 2223Z 301DEG 31KT 3376 11716 3345 11741 $$ SCV
2 follow-up statements
855 WWUS56 KSGX 192229 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 229 PM PST TUE JAN 19 2010 CAC059-065-073-192315- /O.CON.KSGX.SV.W.0002.000000T0000Z-100119T2315Z/ SAN DIEGO CA-RIVERSIDE CA-ORANGE CA- 229 PM PST TUE JAN 19 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PST FOR SOUTHEASTERN ORANGE...SOUTHWESTERN RIVERSIDE AND NORTHWESTERN SAN DIEGO COUNTIES... AT 228 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HOMELAND TO 8 MILES SOUTHWEST OF SANTA ROSA PLATEAU... OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF HEMET TO 8 MILES NORTHWEST OF FALLBROOK...MOVING SOUTHEAST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... MURRIETA HOT SPRINGS AND 8 MILES SOUTHWEST OF SAN JACINTO BY 235 PM PST... HEMET...EAST HEMET AND TEMECULA BY 240 PM PST... RAINBOW AND 7 MILES SOUTHWEST OF VALLE VISTA BY 245 PM PST... SAGE BY 250 PM PST... LAT...LON 3383 11680 3331 11692 3348 11758 3381 11731 TIME...MOT...LOC 2229Z 301DEG 31KT 3373 11710 3342 11736 $$ SCV
026 WWUS56 KSGX 192308 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 308 PM PST TUE JAN 19 2010 CAC059-065-073-192316- /O.EXP.KSGX.SV.W.0002.000000T0000Z-100119T2315Z/ SAN DIEGO CA-RIVERSIDE CA-ORANGE CA- 308 PM PST TUE JAN 19 2010 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ORANGE... SOUTHWESTERN RIVERSIDE AND NORTHWESTERN SAN DIEGO COUNTIES WILL EXPIRE AT 315 PM PST... THE LINE OF SEVERE THUNDERSTORMS HAS WEAKENED AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3383 11680 3331 11692 3348 11758 3381 11731 TIME...MOT...LOC 2306Z 301DEG 31KT 3357 11678 3326 11704 $$ SCV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 9:30 AM PST, 4 hours 54 minutes earlier.
Area forecast discussion, Jan 19, 9:30 AM PST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST TUE JAN 19 2010
.SYNOPSIS...A SERIES OF PACIFIC STORMS WILL BRING PERIODS OF STRONG
GUSTY WINDS...HEAVY PRECIPITATION...AND HIGH SURF THIS WEEK. THE
NEXT STORM WILL MOVE THROUGH TODAY...FOLLOWED BY ANOTHER WEDNESDAY
AFTERNOON AND EVENING AND YET ANOTHER THURSDAY INTO FRIDAY. DRY AND
WARMER LATE SATURDAY THROUGH EARLY MONDAY UNDER HIGH PRESSURE.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
.SHORT TERM (REMAINDER OF TODAY-FRIDAY)...A COLD FRONT WAS RAPIDLY
APPROACHING FROM THE NW THIS MORNING. THE 12Z NKX SOUNDING WAS STILL
MODERATELY MOIST WITH STRONG WLY WINDS ALOFT. ONSHORE GRADIENTS TO
THE N AND WEAK ONSHORE TO THE E.
A LITTLE WARM ADVECTION AHEAD OF THE APPROACHING COLD FRONT HAS
LIFTED THE SNOW LEVELS THIS MORNING...BUT THEY WILL LOWER TO ABOUT
5500-6000 FT AS THE FRONT MOVES THROUGH THIS AFTERNOON. IN
GENERAL...THE SYSTEM TODAY WILL NOT BE QUITE AS STRONG AS YESTERDAY
BUT IT IS COLDER WITH MORE INSTABILITY. RAINFALL TOTALS SHOULD RANGE
FROM ABOUT AN INCH IN THE COASTAL AND VALLEY AREAS AND TWO INCHES ON
THE COASTAL MOUNTAIN SLOPES. HOWEVER...COLDER AIR ALOFT WILL CAUSE
CONVECTIVE SHOWERS WITH AND BEHIND THE FRONT THAT WILL RESULT IN
MORE VARIABLE RAINFALL TOTALS. LOCAL SNOW ACCUMULATIONS AT THE
HIGHER ELEVATIONS OF THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS WILL RANGE FROM 6 TO 12 INCHES. THERE WILL ALSO BE A
THREAT OF THUNDERSTORMS. RAIN RATES OF CLOSE TO AN INCH PER HOUR ARE
LIKELY WITH THE FRONT OR IN THUNDERSTORMS. THERE IS ALSO A
POSSIBILTY OF WATERSPOUTS...FUNNEL CLOUDS OR AN ISOLATED TORNADO.
THE THIRD IN THE SERIES OF STORMS IS EXPECTED WEDNESDAY AFTERNOON
AND EARLY EVENING. THERE WILL BARELY BE A BREAK BEFORE THE NEXT
STRONGEST AND COLDEST IN THE SERIES OF STORMS IS EXPECTED THURSDAY
INTO FRIDAY. THE SHOWERS SHOULD TAPER OFF DURING THE DAY FRIDAY.
WIDESPREAD STRONG AND POSSIBLY DAMAGING WINDS THURSDAY. NUMEROUS
HEAVY SHOWERS AND SCATTERED THUNDERSTORMS AND STRONG UPSLOPE FLOW
WILL CAUSE LARGE PRECIP ACCUMULATIONS INTO FRIDAY. THE SNOW LEVEL
WILL INITIALLY INCREASE IN WARM ADVECTION AHEAD OF THESE SYSTEMS AND
THEN EVENTUALLY LOWER TO NEAR 4500 FT BY FRIDAY. THE PATTERN FOR
THURSDAY WILL BE FAVORABLE FOR WATERSPOUTS AND ISOLATED TORNADOES IN
THE COASTAL AND VALLEY AREAS.
&&
.LONG TERM (SATURDAY-TUESDAY)...DRY NW FLOW SATURDAY AND RIDGING
SUNDAY WILL BRING FAIR AND WARMER WEATHER. ANOTHER WEAK STORM WILL
BRING MORE CLOUDS AND COOLING WITH A CHANCE OF PRECIP LATE MONDAY
INTO TUESDAY.
&&
.HYDROLOGY...THE PRECIPITATION THIS WEEK HAS THE POTENTIAL TO
GENERATE RAINFALL OF 4 TO 8 INCHES NEAR THE COAST WITH 15 TO LOCALLY
25 INCHES ON THE COASTAL MOUNTAIN SLOPES...WITH HIGHEST TOTALS ON
SOUTH AND SOUTHWEST FACING SLOPES OF THE SAN BERNARDINO COUNTY
MOUNTAINS. AT HIGHER ELEVATIONS IN THE SAN BERNARDINO AND RIVERSIDE
COUNTY MOUNTAINS...MOSTLY ABOVE 7000 FEET...2 TO 4 FEET OF SNOWFALL
IS POSSIBLE.
&&
.AVIATION...
191545Z...SIMILAR WEATHER PATTERN TODAY AS YESTERDAY. WARM FRONT
MOVING ACROSS THE AREA AT THIS TIME HAS INCREASED CLOUDS TO BROKEN
BETWEEN FL020-FL065 AND OVERCAST BETWEEN FL150-FL300 AND TEMPORARILY
LIFTED FREEZING LEVEL TO FL085. A STRONG COLD FRONT CURRENTLY ALONG
THE CENTRAL CALIFORNIA COAST IS MOVING RAPIDLY SOUTHEAST NEAR 40
KNOTS. EXTRAPOLATION HAS COLD FRONT MOVING ACROSS KONT AND KSNA
AROUND 2100 UTC...ACROSS KCRQ/KSAN AROUND 2300 UTC...AND PUSHING
EAST OF MOUNTAINS BY 20/0300 UTC. CLOUD LAYERS MERGING TO OVERCAST
AS COLD FRONT NEARS THEN LOWERING TO BROKEN-SCATTERED FL020-FL100
BETWEEN 0300-0600 UTC FOLLOWING FRONT AND FREEZING LEVEL LOWERING TO
FL055-060. MOUNTAINS MOSTLY OBSCURED THROUGHOUT PERIOD DUE TO MOIST
UPSLOPE FLOW. S TO SW WINDS INCREASING TO 35 KT BELOW FL100...SW
45-65 KT IN THE FL100-FL200 LAYER...AND W 100-165 KT IN THE
FL250-FL400 LAYER BY 2000 UTC. JET STREAM WINDS WILL CONTINUE
STRONG THROUGH TONIGHT...WHILE BELOW FL200 WINDS WILL SHIFT TO W AND
DIMINISH BY ABOUT HALF AFTER 20/0300 UTC. EXPECT A REPEAT OF ABOVE
SCENARIO ON WEDNESDAY WHEN A THIRD FRONTAL WAVE MOVES IN.
&&
.MARINE...
191615Z...LARGE WESTERLY SWELL BUILDING TO AROUND 15 FEET TODAY AND
STAYING AT OR ABOVE 15 FEET THROUGH REMAINDER OF WEEK. SERIES OF
STRONG COLD FRONTS ACCOMPANIED BY GALE OR NEAR GALE FORCE WINDS
MOVING THROUGH ABOUT EVERY 24 HOURS THROUGH AT LEAST THURSDAY WILL
GENERATE SHORT PERIOD SOUTHERLY SWELL AT NEAR RIGHT ANGLES TO THE
MAIN SWELL AND RESULT IN VERY ROUGH SEAS AT TIMES...ALONG WITH POOR
FORM FOR SURFING. SMALL CRAFT ADVISORIES FOR HAZARDOUS SEAS HAVE
BEEN EXTENDED THROUGH SUNDAY MORNING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 10 AM THIS MORNING TO 4 PM PST WEDNESDAY FOR
APPLE AND LUCERNE VALLEYS-ORANGE COUNTY COASTAL AREAS-SAN
BERNARDINO COUNTY MOUNTAINS-SAN BERNARDINO AND RIVERSIDE
COUNTY VALLEYS-THE INLAND EMPIRE-SANTA ANA MOUNTAINS AND
FOOTHILLS.
HIGH SURF ADVISORY FROM 6 AM THIS MORNING TO 10 AM PST SUNDAY
FOR ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL
AREAS.
FLASH FLOOD WATCH FROM 10 AM PST THIS MORNING THROUGH THURSDAY
AFTERNOON FOR ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO
COUNTY MOUNTAINS-SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE-SANTA ANA MOUNTAINS AND FOOTHILLS.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 6 PM PST
THURSDAY FOR SAN BERNARDINO COUNTY MOUNTAINS.
WINTER STORM WARNING FROM NOON TODAY TO 8 PM PST THURSDAY FOR
RIVERSIDE COUNTY MOUNTAINS.
FLASH FLOOD WATCH FROM NOON PST TODAY THROUGH THURSDAY EVENING
FOR RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY COASTAL
AREAS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY VALLEYS.
WIND ADVISORY FROM NOON TODAY TO 6 PM PST WEDNESDAY FOR
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY VALLEYS.
PZ...SMALL CRAFT ADVISORY UNTIL 10 AM PST SUNDAY FOR COASTAL WATERS
FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
&&
PUBLIC...ATKIN
AVIATION/MARINE...BALFOURHazardous weather outlook, Jan 19, 6:40 AM PST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 640 AM PST TUE JAN 19 2010 CAZ042-CAZ043-048-050-055>058-060>062-PZZ750-PZZ775-200000- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 640 AM PST TUE JAN 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT APPROACHING FROM THE NORTHWEST WILL BRING RAIN...HEAVY AT TIMES...LOCAL STRONG GUSTY WINDS AND SNOW AT THE HIGHER ELEVATIONS TODAY. THERE COULD ALSO BE THUNDERSTORMS WITH SMALL HAIL AND DEADLY LIGHTNING. WINTER STORM WARNINGS...WIND ADVISORIES...HIGH SURF ADVISORIES AND FLASH FLOOD WATCHES ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SERIES OF POWERFUL WINTER STORMS WILL AFFECT SOUTHERN CALIFORNIA THIS WEEK. EACH SYSTEM WILL BRING MODERATE TO HEAVY RAIN...STRONG WINDS...AND HEAVY MOUNTAIN SNOW ABOVE 6000 FEET. OTHER HAZARDS INCLUDE FLASH FLOODING...HIGH SURF AND BEACH EROSION. .SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS REQUESTED. ATKIN
In the hours before
Local storm report, Jan 19, 2:19 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
219 PM PST TUE JAN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND GST NEWPORT BEACH 33.61N 117.91W
01/19/2010 M93.00 MPH PZZ655 CA FIRE DEPT/RESCUE
93 MPH GUST 1230 PM MEASURED BY LIFEGUARDS AT NEWPORT
BEACH PIER. ALSO MEASURED GUSTS TO 72 AND 73 MPH.
0145 PM TORNADO HUNTINGTON BEACH 33.69N 118.01W
01/19/2010 ORANGE CA EMERGENCY MNGR
PROBABLE TORNADO IN HUNTINGTON BEACH. BOATS UPLIFTED AND
DAMAGED IN THE HB HARBOR. DAMAGE TO BUILDING IN AREAS.
CAR FLIPPED 16400 PCH.
0145 PM TSTM WND DMG COSTA MESA 33.67N 117.91W
01/19/2010 ORANGE CA EMERGENCY MNGR
DAMAGE TO MOBILE HOMES REPORTED BY ORANGE COUNTY
EMERGENCY MANAGEMENT
0145 PM TSTM WND DMG SEAL BEACH 33.76N 118.08W
01/19/2010 ORANGE CA EMERGENCY MNGR
WIND DAMAGE TO BUILDINGS REPORTED IN SEAL BEACH BY ORANGE
COUNTY EMERGENCY MANAGEMENT.
&&
PURPURAThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 4:00 PM PST | Flash Flood Warning | SGX | San Diego | 60 min |
| Jan 18, 5:34 PM PST | Areal Flood Advisory | SGX | San Diego | 86 min |
| Jan 19, 3:20 AM PST | Winter Storm Warning | SGX | Riverside, San Bernardino | 15 hr |
| Jan 19, 3:29 AM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 15 hr |
| Jan 19, 3:42 AM PST | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 14 hr |
| Jan 19, 12:45 PM PST | Tornado Warning | SGX | Orange | 45 min |
| Jan 19, 1:28 PM PST | Tornado Warning | SGX | Orange | 22 min |
| Jan 19, 1:42 PM PST | Special Marine Warning | SGX | 61 min | |
| Jan 19, 1:54 PM PST | Tornado Warning | SGX | Orange, San Diego | 36 min |
| Jan 19, 2:00 PM PST | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 45 min |
| Jan 19, 2:35 PM PST | Tornado Warning | SGX | San Diego | 40 min |
Nearby
Severe Thunderstorm Warnings in California, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.